Colorado, 2018Drought in Colorado, October 1 to 31, 2018
October 1 to 31, 2018 · NWS GJT · 21 events in 21 counties and zones
Above normal precipitation and cooler than normal temperatures occurred across much of western Colorado in October. This allowed for some improvement in the state of the drought, generally north of Interstate 70.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal precipitation and cooler than normal temperatures occurred across much of western Colorado in October. This allowed for some improvement in the state of the drought, generally north of Interstate 70. However, there was no change in the drought conditions across southwest and portions of west-central Colorado where the exceptional (D4) drought status persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:22 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 30, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 PM MDT Sun Sep 30 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 405 PM MDT Sun Sep 30 2018
Rosa, currently spinning over 200 miles east of central Baja as a
Category 1 hurricane, is projected to weaken to a tropical storm
by the time it makes landfall on Monday. By Tuesday morning, Rosa
will have transitioned to a tropical depression as it reaches the
southwestern U.S. Rosa, and several disturbances set to track
through the region in her wake, continues to be the main point of
discussion with this afternoon's package.
Until the remnants of Rosa reach us here in eastern Utah and
western Colorado, we can expect breezy conditions to continue as a
70 to 80 knot jet sits overhead. Skies will become broken to
overcast for much of the area overnight as moisture pulls into
the region from the southwest. A weak embedded disturbance in the
flow will lift across the area tonight, resulting in isolated
showers and maybe a thunderstorm or two through Monday morning.
Coverage of showers and storms will increase over the south
throughout the day on Monday as moisture ahead of, but not
associated with Rosa, moves into the region. Activity will taper
off, but not end entirely, Monday night but plenty of clouds will
minimize radiational cooling, keeping minimum temperatures milder
than normal.
.LONG TERM...(Tuesday through Sunday)
Issued at 405 PM MDT Sun Sep 30 2018
As mentioned in the short term discussion, Rosa will have
progressed northeast into the Desert Southwest by Tuesday morning.
Precipitable water (PWAT) values will jump to over 200% above
normal in the Four Corners on Tuesday. Coverage of showers will
quickly increase and spread north throughout the day. Given the
anomalously high PWATs and the favorable southwesterly flow, went
ahead and issued a Flash Flood Watch for the San Juan Mountains
with this afternoon's forecast package. The 416 and Burro fire
burn scars will be a primary concern since, even if the model
projected QPF amounts of 1 to 2 inches don't materialize, these
burn scars will still be prone to flash flooding with minimal
amounts of rain. Additionally, after coordination with our
partners, threw the Bull Draw Fire burn scar on the Uncompahgre
Plateau in for the Watch. The Watch may be expanded to include
other areas in later shifts but, given how there are still some
differences in regards to the timing and placement of the heavier
rainfall, confidence just isn't there yet. Plus, the precipitation
associated with Rosa's remnants is expected to be more stratiform
in nature as opposed to convective meaning a more long, soaking
rain versus brief, heavy rain.
Moisture lingers in the wake of Rosa on Wednesday, keeping plenty
of clouds and showers in the forecast. Wednesday night into
Thursday the next trough of low pressure will lift northeast from
the Great Basin across our forecast area. Once again, an uptick in
showers and thunderstorms can be expected. Persistent upstream
troughing persists Friday onwards, ushering in a series of colder,
progressive systems into the region through the weekend.
Temperatures will finally cool to well below seasonal normals in
response to an extended period of unsettled weather.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1121 PM MDT Sun Sep 30 2018
Moisture influx to the Intermountain West will be on the increase
tonight and persist through much of the week. This will lead to
increasing cloud cover and isolated to scattered showers over SW
Colorado by late morning to mid afternoon. KTEX appears to have
the highest probability of seeing ILS CIGS as passing showers
move through. KASE and KEGE may also be impacted in the afternoon.
Moisture increases through late Monday and widespread rainfall
and MVFR or lower cigs may become more probable at many TAF
locations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Tuesday morning through Wednesday morning
for COZ017>019.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Sep 30, 1:43 AM MST, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
243 AM MDT Sun Sep 30 2018
COZ001>014-017>023-UTZ022>025-027>029-010845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
243 AM MDT Sun Sep 30 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
The leading edge of moisture ahead of Hurricane Rosa will begin
filtering into southeast Utah and southwest Colorado this evening.
This will mostly be increasing higher clouds with isolated showers
moving into southeast Utah tonight and spreading northeast
overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Moisture and precipitation from the remnants of Hurricane Rosa in
the Eastern Pacific Ocean will move across the area Monday
through Wednesday. This will bring widespread showers and
embedded thunderstorms. Areas of heavy rain are possible and high
mountain snowfall is expected. The heavy rain will bring the
potential for flash flooding, especially near burn scars from
recent wildfires.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Lower Yampa River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across all but the far northern portion of the zone at the end of the month. A small area of the far southwest portion of the zone saw an improvement to severe (D2) drought conditions around mid October.
Drought, Central Yampa River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The second week of October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across all but the far western and east-central perimeters of the zone.
Drought, Roan and Tavaputs Plateaus
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The second week of October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the forecast zone, though a small sliver of extreme drought conditions persisted over the far east-central perimeter.
Drought, Elkhead and Park Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the northern and eastern portions of the forecast zone. The extreme drought persisted along the western perimeter of the zone through the end of the month.
Drought, Upper Yampa River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the forecast zone through the end of the month.
Drought, Grand Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the western portion of the forecast zone. Additionally, the drought improved from exceptional (D4) to severe (D2) drought across the eastern half of the zone.
Drought, Debeque to Silt Corridor
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the western and central portions of the forecast zone. The extreme drought persisted over the eastern portion of the zone through the end of the month.
Drought, Central Colorado River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the forecast zone through the end of the month.
Drought, Grand and Battlement Mesas
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the northwest portion of the forecast zone. Additionally, the drought improved from exceptional (D4) to extreme (D3) drought across part of the southwest portion of the zone. However, the extreme drought continued across the central and northeast tier and the exceptional drought persisted over the southeast portion of the zone.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the eastern portion of the forecast zone. The extreme drought persisted over the remainder of the zone through the end of the month.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from exceptional (D4) to extreme (D3) across a small sliver of the far western perimeter of the forecast zone. Elsewhere, the exceptional drought persisted through the end of the month.
Drought, West Elk and Sawatch Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month across all but the far western portion of the zone where exceptional (D4) conditions remained.
Drought, Flattop Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across much of the western and central portions of the forecast zone. The extreme drought persisted over the east and southeast portions of the zone through the end of the month.
Drought, Upper Gunnison River Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month across all but the far western portion of the zone where exceptional (D4) drought conditions remained.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2), and even from exceptional (D4) to severe across the west and northwest portions of the forecast zone. Additionally, the drought improved from exceptional to extreme across the central portion of the zone. However, the exceptional drought continued across the east and southeast portions of the zone.
Drought, Northwestern San Juan Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted across all but the far northeast portion of the forecast zone through the end of the month where extreme (D3) conditions remained.
Drought, Southwestern San Juan Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted across the forecast zone through the end of the month.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Mid October saw an improvement in the state of the drought in the northwest portion of the zone where areas of extreme (D3) and exceptional (D4) drought all became severe (D2). Additionally, the drought improved from exceptional (D4) to extreme (D3) across the central and west-central portions of the zone. However, the exceptional (D4) drought conditions continued across the east and southeast portions of the zone.
Drought, Four Corners / Upper Dolores River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted across the forecast zone through the end of the month.
Drought, Animas River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted across the forecast zone through the end of the month.
Drought, San Juan River Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted across the forecast zone through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, October 1, 20181 death · 1 event
- Wildfire in Colorado, October 1 to 9, 2018$3.5 million · 1 event
- Flooding in Iowa, October 1 to 6, 2018$150,000 · 5 events
- Flooding and Heavy Rain in Iowa, October 1 to 2, 2018$100,000 · 9 events
- Flooding in Wisconsin, October 1 to 27, 2018$86,000 · 12 events
- Flash Flood and Flood in Wisconsin, October 1 to 2, 2018$82,000 · 5 events
- Drought in New Mexico, October 1 to 31, 201835 events
- Drought in Missouri, October 1 to 9, 201823 events
- Flooding in Wisconsin, October 1 to 26, 2018$13,000 · 4 events
- Flooding in Iowa, October 1 to 7, 20189 events
- Drought in Utah, October 1 to 31, 20187 events
- Drought in Texas, October 1 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 784198, 784199, 784200, 784201, 784204, 784205, 784206, 784207, 784209, 784332, 784333, 784334, 784335, 784337, 784338, 784339, 784340, 784341, 784342, 784343, 784344.